Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 176, NWS Wichita, KS

May 24, 2003Lincoln County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2003, 4:14 AM CDT for Lincoln County, Russell County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2003, 4:14 AM CDT (09:14 UTC)
Expired
May 24, 2003, 5:00 AM CDT
In force
46 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Lincoln County, KS, Russell County, KS

The radar

The Grand Island radar (KUEX), 150 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 12:25 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1125 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 240914
SVRICT
KSC105-167-241000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
414 AM CDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL KANSAS
  RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 500 AM CDT.

* AT 414 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST
  OF HUNTER TO 3 MILES SOUTH OF WALDO...OR ALONG A LINE EXTENDING
  FROM 20 MILES NORTHWEST OF LINCOLN TO 14 MILES NORTH OF RUSSELL...
  MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  NEAR RUSSELL AROUND 420 AM CDT...
  NEAR BUNKER HILL AROUND 425 AM CDT...
  NEAR SYLVAN GROVE AROUND 430 AM CDT...
  NEAR LINCOLN AROUND 435 AM CDT...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  WINDS OF 60 TO 70 MILES AN HOUR...

STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LINCOLN
AND RUSSELL COUNTIES UNTIL 500 AM CDT.

LAT...LON 3928 9810 3908 9899 3872 9900 3871 9851
          3888 9849 3888 9794

$$

/JAKUB

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:25 AM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 24, 2:25 AM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
225 AM CDT SAT MAY 24 2003

FCST CONCERNS...
CNVTV TRENDS THIS MRNG AND PCPN CHCS LINGERING INTO SUNDAY...

MEMORIAL DAY WEEKEND AND CNVTN, THERE IS NO WAY OF GETTING AROUND
IT, IT JUST GOES TOGETHER LIKE FIREWORKS ON THE 4TH. SIMILAR TO LAST
NGT, ELEVATED CNVTN ACRS NEB IS HEADED SWD TWD KS. HOWEVER, THE MSTR
AND INSTBY ARE A BIT MORE IMPRESSIVE AND FURTHER E INTO THE CWA. THE
LO LVL JET, STGR THAN PROGD AGAIN, WL CONT TO FUEL DVLPG MCS SWD ALG
INSTBY AXIS/GRADIENT ACRS CNTRL KS IN THE PRESENCE OF MODEST THETA-E
ADVCTN IN THE H8-H7 LYR. THIS WL BE AIDED BY INCRSG UPR DVRGNC AHD
OF UPR TROF DIGGING SSEWD ACRS THE UPR MDWST. TO THIS END, CONT TO
PREFER THE GFS, ALBEIT A BIT TOO FAR E, IN GENL CNVTV DVLPMT SWD
ACRS THE CWA THRU THE MRNG. DESPITE WATCH BOX ALG WRN FRINGE OF THE
CWA, SUSPECT STG/SVR STMS MAY DVLP FURTHER E TO ALG THE I-135
CORRIDOR BY DAWN. MAIN RISK BEING LRG HAIL, HOWEVER STMS IN SRN NEB
SHOWG MORE OF A WIND THREAT WITH BOWING SEGMENT THERE.

THE AIRMASS MAY STABILIZE SOMEWHAT IN SUBSIDENCE RGN BHND DEPARTG
MCS TWD MIDDAY, ESPCLY NRN CWA. HOWEVER, FIGURE RENEWED CNVTN MAY
FIRE SPORADICALLY JUST ABT ANYWHERE ACRS THE CWA LATER IN THE AFTN
INTO THE EARLY EVENING. GOING MAXS LOOK RSNBL CONSIDERING CNVTN
AND REMNANT CLOUDS TODAY, GENLY LOW TO MID 70S.

SERIES OF SHRTWVS WL CONT TO DIG SEWD ON BACK SIDE OF GRTLKS
UPR LOW/TROF INTO SUNDAY/MONDAY, WITH ELONGATED TROF DVLPG FURTHER
W ACRS THE MID MS VLY INTO ERN KS. AS PRVS SHIFT/FCSTR ALLUDED TO,
THERE IS SOME CONCERN THAT ENUF MSTR MAY LINGER INTO SUNDAY FOR
SLGT MENTION OF PCPN. THE AIRMASS WL BE CONDITIONALLY UNSTABLE WITH
RELATIVELY COOL MID LVL TEMPS PROGD ACRS THE AREA, AND MAY BE
SUPPORTIVE OF DIURNAL LOW TOPPED CNVTN/SHWRS IN THE AFTN. PLAN TO
ADD SLGT CHC ACRS THE CWA ON SUNDAY FOR THIS POSBLTY.

UPR TROF HANGS AROUND INTO MEMORIAL DAY ITSELF, BUT WL STAY OPTIMISTIC
THAT ENUF DRYING WL TAKE PLACE IN THE LOW LVLS TO PRECLUDE MENTION
OF PCPN TO CLOSE OUT THE HOLIDAY WEEKEND.

NO CHGS PLANNED TO FCST BEYOND MON FOR NOW.

FCSTID = 13/DARMOFAL
ICT   73  55  71  53 /  80  20  20  10
HUT   72  53  70  51 /  80  10  20  10
EWK   72  54  70  52 /  80  10  20  10
EQA   73  54  71  52 /  80  20  20  10
WLD   74  56  72  54 /  80  30  20  10
RSL   71  51  69  50 /  70  10  20  10
GBD   72  52  69  50 /  80  10  20  10
SLN   73  53  71  51 /  80  10  20  10
MPR   72  53  70  51 /  80  10  20  10
CFV   74  56  72  54 /  70  30  20  10
CNU   72  54  71  52 /  80  30  20  10
K88   72  54  71  52 /  70  20  20  10

.ICT...NONE.
Hazardous weather outlook, May 24, 3:08 AM CDT, 1 hour 6 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
308 AM CDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

COMPLEXES OF THUNDERSTORMS ACROSS WESTERN AND NORTHERN KANSAS
ARE EXPECTED TO MOVE ACROSS CENTRAL KANSAS THROUGH MID-MORNING.
SOME OF THESE STORMS MAY BECOME SEVERE, WITH LARGE HAIL TO THE
SIZE OF QUARTERS AND DAMAGING WINDS TO 70 MPH POSSIBLE.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL AND
SOUTHEAST KANSAS THIS AFTERNOON AND INTO THE EVENING, WITH THE
BETTER CHANCES TO THE SOUTH OF HIGHWAY 54. SOME OF THESE STORMS
MAY ALSO BE SEVERE WITH LARGE HAIL AND LOCALLY DAMAGING WINDS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY TODAY ACROSS CENTRAL KANSAS,
MAINLY THIS MORNING, TO THE WEST OF A SALINA TO WICHITA TO WINFIELD
LINE. THERE IS A CHANCE FOR SPOTTER ACTIVATION THIS AFTERNOON AND
EARLY THIS EVENING ACROSS SOUTHEAST KANSAS AND PARTS OF SOUTH
CENTRAL KANSAS, MAINLY SOUTH OF HIGHWAY 54.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:57 AM CDTSevere Thunderstorm WarningICTKingman63 min
May 24, 5:00 AM CDTSevere Thunderstorm WarningICTSaline45 min
May 24, 5:35 PM CDTSevere Thunderstorm WarningICTEllsworth40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.